High Blood Pressure, weight and GGT

I went up to Kings Hospital yesterday for one of my routine post transplant consultancies. I'm abut 16 months post transplant now and the issues I now have are high blood pressure yesterday was 165\105, so I'm now taking blood pressure tablets. I understand this can be a side effect of the tacrolimus immunosuppressents, however I'm on minimal amounts anyway and yesterday was reduced even more to just 0.5mg a day (I'm also on 2mg sirolimus ).

Also since transplant I've put on about 2.5 stone, I'm over weight at about 16 stone. Has anyone else put on weight like this post transplant?

I've also got slightly raised GGT, its 57 but should be below 45. Apparently this is no big issue as I also had an Ultra Sound to check bile ducts, rejection etc and there were no signs.

Any thoughts?

7 Replies

oldestnewest
  • I am going through that too, and I am 3 years down the line. My high blood pressure is caused by the Tac, thankfully I am on the minimum dosage of Amlodipine. And I can control it by diet and exercise.

    Also, I did lose a lot of weight in the 3/4 months after the operation (even whilst on Prednisalone!). Looking back I think I still had a lot of fluid retention that my body was dealing with. Also with liver disease you do have muscle wastage which can account for loss of weight. Of course, when you put that muscle back on your gonna get heavier.

    Even accounting for that, I did start to put the weight back on. As one who has always been 'chubby' I can put weight on faster than you can say Jack Robinson, so I have to be careful.

    My last visit to Kings the doc warned me about my weight and asked me to get an appointment with a nutritionist to discuss how I could manage my weight better. That was quite ironic since I studied nutrition (level 4) post transplant! I thought I had better start practicing on myself.

    Now I am mostly a vegetarian, allowing myself to eat meat or fish just once or twice a week. I have cut out the refined carbs like bread, pasta and rice too. Thankfully I have slowly started to shed excess weight again, having dropped 4kgs in the last month.

    Hope what I am going through gives you a little encouragement that it can be done.

    All the best.

    Martin

  • Thanks Martin. Yes it does help, like I say every week, "l'll start my diet". I have started the gym recently so hopefully that will encourage me a bit .

    I've been asked if I want to see the nutritionist before, and I turned it down. Not because I'm not interested but because I already know the good from bad foods, putting it into practice is the problem.

  • Hi Joe

    I had high blood pressure before my transplant and it was no surprise that it continues to be an issue for me but one that is managed by irbersartin and amlodopine. I usually score in the 140s/80s in hospital but lower at home and I think I probably have "white coat high BP".

    Weight is a more complex issue in a way. Before the diagnosis of HCC I was overweight but actively dieting (and dry) in the 4 months running up to the diagnosis itself. By the time I had the transplant (diet + 11 months) I was at target weight and in the four years since transplant, I have put on about 7 lbs. Dieting, however, is a constant feature of my life: no alcohol, little carbs, lots of fruit, and it doesn't take much (e.g. a 3 course meal in a restaurant) to add a few pounds. I exercise as much as I have time for but recognise that weight is an ongoing project.

    Mike

  • Hi just wondering how you got on with the high blood pressure as I'm having that problem myself just now , I'm six months post transplant and my blood pressure has been steadily rising , it is now 201/105 and nobody seems concerned wondering if it is just something that happens with transplant, 🤔

  • They started me on some blood pressure tablets. I've reduced the tacrolimus but that hasn't really affected my blood pressure. If I'm honest the tablets haven't really reduced it so I'll deal with that at my next consultation. 

    My BP was about 160/100. 201/105 is pretty high as far as I know, I'm surprised they haven't given you anything for that.

  • Hi, thanks for replying its strange because every time I go the nurses say oh blood pressure is high but the doctors don't mention it so I just thought it was a normal side effect and it's only because I was sick at the weekend and my gp asked me to mention it but the doctor checked n says oh it is really high but she still didn't say what to do about it, I'm on tacrolimus 4 mg and Mycophenolate 1000 mg don't know whether to be worried or not 😕

  • Not sure really. I was told anything above 140/90 is a concern. I'd make sure you mention it at your next consultation. 

You may also like...